MAUDE Adverse Event Report: BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS

BERLIN HEART GMBH EXCOR®; VENTRICULAR (ASSIST) BYPASS
Model Number P15P-001X04
Medical Device Problem Code Output Problem (3005)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/14/2025
Type of Reportable Event Malfunction
Event or Problem Description
The site contacted berlin heart inc.(bhi) clinical affairs (ca) to report that they transitioned the patient from continuous flow to full system on the excor active driver, and they were experiencing poor filling, poor ejection and low flows.Bhi ca assisted in troubleshooting the driver settings as well as the patient's hemodynamics.Intermittent improvements in ejection were made with repositioning and increased percent systole, but the pump would not fill, and the flow remained low.Bhi ca requested an echocardiogram to evaluate cannula placement and decompression of the heart.Despite troubleshooting efforts of bhi, the site decided to place the patient back on continuous flow due to low flows before the echo was obtained.The transition to continuous flow was uneventful, and the patient was hemodynamically stable throughout.Upon reviewing a video of the rinsed blood pump provided by the site, bhi ca noted that there was a bubble in the membrane when viewed from the air chamber.The pump was collected on complaint for further evaluation.The site provided log files from the excor active driver used for the implant.The log files showed that the driver worked as intended.It was noted that the patient was started on a very low rate when transitioned from continuous flow.
 
Additional Manufacturer Narrative
The affected blood pump pu valves; 15 ml in/out; ø 6 mm, sn (b)(6), was in use on the patient only during the time of event, until the patient was transitioned back to continuous flow on the same day 2025-08-14.We have reviewed the production records of the excor blood pump and the pump was produced according to our specification.A detailed investigation report on the blood pump will be provided as soon as it is available.
 
Additional Manufacturer Narrative
The event occurred on 2025-08-14, which is the day the pump in question was implanted in the patient.On the same day of the event, the affected pump was exchanged and sent to berlin heart for investigation.The clinic provided berlin heart with a video at the time of the event.Upon evaluating the video the reported "air pillow" of the membrane could be confirmed.Based on this observation and the reported flow problems on the patient, a membrane defect could be suspected.A failure analysis was performed to determine a membrane defect.During the external visual inspection of the returned blood pump, it was found that the blood chamber was filled with a watery liquid.No other abnormalities were found.The blood pump was tested for functional performance.The pump performance met the specifications.The pump was completely filling and emptying, and the membrane movement showed no abnormalities.For internal evaluation, the blood pump was disassembled, and the individual membrane layers were examined.All three layers were intact, and the graphite distribution was uniform without any gaps.The stabilization ring was without any defects.No defect could be detected.The blood pump in question met its specifications.The clinic provided berlin heart with one video of the blood pump at the time after the event.Upon review bhi ca noted that the membrane appeared to be in the end diastolic phase when viewed from the blood chamber, but there was a bubble in the membrane when viewed from the air chamber that was concerning for an "air pillow".The reported bubble in the membrane was caused by the manual joining process of the membranes within the pump chamber.This appearance is a visual anomaly that has no effect on the functionality of the pump.The cause of the described "poor filling and discharge performance as well as low flow rate" could not be determined.

Brand Name
EXCOR®
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
Manufacturer (Section G)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM   12247
Manufacturer Contact
odell roberts
9391 grogan's mill road
suite a-6
the woodlands, TX 77380
2818639712
MDR Report Key22999255
Report Number3004582654-2025-00047
Device Sequence Number21061429
Product Code DSQ
UDI-Device Identifier04260090040157
UDI-Public(01)04260090040157(17)271103
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 04/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberP15P-001X04
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2025
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/08/2025
Supplement Report FDA Received Date04/08/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age3 MO
Patient SexMale
Patient Weight5 KG